The Food and Drug Administration (FDA) began a safety review of the blood thinner and anticoagulant drug Pradaxa (dabigatran) last December after serious and fatal events were reported relating to uncontrolled bleeding or hemorrhaging caused by the dangerous drug. According to Pradaxa manufacturer, German pharmaceutical company Boehringer Ingelheim, 260 people worldwide have died from Pradaxa-related internal bleeding since 2008.
Marketed as a safer, easier-to-use alternative to warfarin (Coumadin), Pradaxa prescriptions skyrocketed upon its release to the US market in late 2011. Pradaxa was supposed to be easier to dose, pose less of a threat for negative interactions with other drugs and not require monthly follow up tests to determine effectiveness as needed for those on warfarin.
However, Pradaxa has been blamed for being both over-effective -- resulting in uncontrollable internal bleeding -- and under-effective -- resulting in deep vein thrombosis (DVTs) and pulmonary embolism. In either instance, the dangerous and defective drug has caused injury and even death rather than improved the lives of some who have taken it.
Related to the over-effectiveness of the drug, one of the main problems with Pradaxa is the lack of an 'off switch.' There is currently no known way to stop the blood-thinning effects of Pradaxa short of kidney dialysis, a process that can take several hours and in emergency situations that may simply be too long to prevent serious damage or even death. An individual taking Pradaxa has the potential to bleed to death if his or her bleeding cannot be brought under control.
If you are taking Pradaxa and have experienced bleeding from the gums, bloody stools or urine, frequent nosebleeds, unexplained bruises that appear to get larger rather than heal, heavier than normal menses or have coughed up or thrown up blood, you should seek medical assistance immediately.
Unlike Pradaxa, warfarin does have an off switch. Doctors can counteract the blood-thinning effects of warfarin by administering vitamin K.